Alert archive / Colorado / Flash Flood Warnings in 2024
Flash Flood Warning 32, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 19, 2024, 4:20 PM MDT for Elbert County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2024, 4:20 PM MDT (22:20 UTC)
- Expired
- Aug 19, 2024, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Elbert County, CO
The radar
The Denver radar (KFTG), 68 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 358 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
039
WGUS55 KBOU 192220
FFWBOU
COC039-200115-
/O.NEW.KBOU.FF.W.0032.240819T2220Z-240820T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
420 PM MDT Mon Aug 19 2024
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Central Elbert County in east central Colorado...
* Until 715 PM MDT.
* At 420 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3.5 and 5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
roads, and low lying areas.
* Some locations that will experience flash flooding include...
Matheson and Agate.
This includes the following streams and drainages...
Big Sandy Creek, West Bijou Creek, Water Gulch, Agate Creek,
Spring Branch, Reed Springs Creek, East Bijou Creek and Beaver
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3928 10422 3929 10412 3930 10412 3932 10405
3934 10405 3937 10402 3940 10402 3946 10398
3947 10391 3945 10388 3933 10385 3930 10386
3924 10385 3924 10386 3916 10387 3915 10437
3916 10438 3920 10437 3925 10433 3927 10422
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RPK1 follow-up statement
055
WGUS75 KBOU 200116
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
716 PM MDT Mon Aug 19 2024
COC039-200126-
/O.EXP.KBOU.FF.W.0032.000000T0000Z-240820T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-
716 PM MDT Mon Aug 19 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL ELBERT COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining closures.
&&
LAT...LON 3928 10422 3929 10412 3930 10412 3932 10405
3934 10405 3937 10402 3940 10402 3946 10398
3947 10391 3945 10388 3933 10385 3930 10386
3924 10385 3924 10386 3916 10387 3915 10437
3916 10438 3920 10437 3925 10433 3927 10422
$$
RPKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:52 PM MDT, 28 minutes earlier. Its key messages:
- Scattered to numerous thunderstorms to track eastward producing heavy rain and gusty outflow winds through this evening.
- Some storms may be severe over the plains with large hail, strong winds, and localized flooding through mid evening.
- Drier Tuesday, with weaker isolated afternoon/evening storms. Increasing coverage of storms again Wednesday through at least Friday with locally heavy rainfall from stronger storms.
Area forecast discussion, Aug 19, 3:52 PM MDT, 28 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 352 PM MDT Mon Aug 19 2024 .KEY MESSAGES... - Scattered to numerous thunderstorms to track eastward producing heavy rain and gusty outflow winds through this evening. - Some storms may be severe over the plains with large hail, strong winds, and localized flooding through mid evening. - Drier Tuesday, with weaker isolated afternoon/evening storms. Increasing coverage of storms again Wednesday through at least Friday with locally heavy rainfall from stronger storms. && .SHORT TERM /Through Tuesday/... Issued at 352 PM MDT Mon Aug 19 2024 A short wave trough rounding the upper level ridge off to the southeast will trigger scattered to numerous showers and thunderstorms through mid evening. A moist airmass is in place across a good part of eastern Colorado with dew points in the 60s and precipitable water values of 150-170% of normal. MLCAPE reaches 2000 J/kg. This instability and moisture will fuel the storms today. Add bulk shear of 30-40 knots and few of the storms will become severe with large hail and damaging winds. Main threat for severe thunderstorms will be along and east of a boundary over eastern Elbert/Arapahoe/Adams Counties. Easterly winds pushing moisture back into Weld County will also help produce strong/severe storms here. There is slightly drier air over the Denver Metro area, so storms are expected to be fewer and not quite as intense. However, heavy rain and wind gusts to 50 mph will be possible. The showers and storms progress eastward at a decent speed and should be east of the area by midnight. For Tuesday, the upper level ridge rebounds over the Central and Southern Rockies. This will result in warmer temperatures with highs reaching the lower to mid 90s across northeast Colorado. The airmass dries with precipitable water values falling to 90-110 of normal. Instability falls with MLCAPE under 500 J/kg over the higher terrain and under 200 J/kg for most of the plains. The limited moisture and instability combined with warming aloft will make it difficult showers and storms to develop. Expect isolated high based showers and thunderstorms Tuesday afternoon, mainly over the higher terrain and south of I-70 where the slightly higher instability will be found. && .LONG TERM /Tuesday night through Monday/... Issued at 352 PM MDT Mon Aug 19 2024 Moisture will start to return as the flow aloft goes southwest Wednesday. We'll have increasing mid level moisture and some low level moisture on the plains, but there will still be some dry air in between. If we get full heating with temperatures near 100 on the plains, we'd have CAPE up to about 1000 J/kg, but there will probably be enough cloud cover to take the edge off of this. Precipitable water is up again, but only 0.8 to 1.2 inches and there will be enough flow aloft for storms to be moving 15-20 mph. So there will be a little threat of hail, wind, and heavy rain, but it may mostly become cloudy and showery. Thursday looks similar, perhaps a bit more moist and a little cooler. Again it should be a fairly active day but flood/severe threats may be limited by clouds and the cooler temperatures. There's a little better agreement on the development and movement of a trough from the west coast late in the week to the northern plains by Monday. Winds aloft start to pick up a bit Friday and Saturday with some drying. There may be some lift as the trough axis passes Sunday afternoon or evening, but it looks like that's in a pretty dry environment. Otherwise the drying trend should bring diminished storm activity each day. There could be fire weather issues by Sunday or Monday, although right now winds and humidity look marginal for any highlights and the recent rains have improved fuel conditions in many places. && .AVIATION /18Z TAFS through 18Z Tuesday/... Issued at 1124 AM MDT Mon Aug 19 2024 A round of showers and thunderstorms will roll through the Denver area this afternoon and early evening. Main time frame is expected to be 21Z to 01Z. Gusty winds to 40 knots and heavy rain is expected from the stronger storms. Since there will be numerous thunderstorms through out northeast Colorado, expect a few outflow boundaries to produce wind shifts. The shower/storm activity shifts east of the Denver area 01Z to 03Z. Once the thunderstorm activity is east of the Denver area, expect VFR to prevail through tonight and Tuesday. Southerly drainage winds to 15 knots are expected at DEN and APA. Weak winds are then expected for Tuesday. Expect isolated late day high-based showers and thunderstorms Tuesday with gusty outflow winds being the main impact. && .HYDROLOGY... Issued at 352 PM MDT Mon Aug 19 2024 Heavy rain is expected from thunderstorms today with precipitable water values running 150-170% of normal. Flood prone areas, such as burn scars will see the highest threat. Also, any slow moving storm or a storm anchored to a boundary will be capable of producing flooding with the best chance for this to occur over the eastern plains. Threat heavy rainfall/flooding threat will come to an end this evening as storms weaken of move off to the east. A limited burn area flood threat will exist on Wednesday and Thursday as moisture increases again. Instability will be limited and storms should be moving. The threat will decrease from Friday into the weekend though there will still be some storms around. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Gimmestad AVIATION...Meier HYDROLOGY...Meier/Gimmestad
Hazardous weather outlook, Aug 19, 10:23 AM MDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1023 AM MDT Mon Aug 19 2024 COZ030>051-201630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1023 AM MDT Mon Aug 19 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms are likely this afternoon and early evening. Some storms may be severe over the plains with large hail greater than an inch and strong winds to 60 mph. Heavy rainfall is possible which could lead to flash flooding, especially in flood prone alpine burn areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Warm weather will continue through the week with highs in the low to mid 90s most afternoons. Drier weather is expected for Tuesday with isolated thunderstorms. Moisture increases again for Wednesday through Friday with at least scattered thunderstorms expected each afternoon and evening. A drier trend is expected again for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but reports of heavy rain and severe weather will be appreciated. Meier/Gimmestad
In the hours before
Special weather statement, Aug 19, 1:54 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Denver CO
154 PM MDT Mon Aug 19 2024
COZ044-045-049-192030-
Washington County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
154 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN...WESTERN
WASHINGTON AND NORTHEASTERN ADAMS COUNTIES THROUGH 230 PM MDT...
At 154 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 4 miles north of Shamrock,
or 21 miles south of Fort Morgan, moving east at 15 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gary, Twelve-Mile Corner, Shamrock, Woodrow, and Adena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 3984 10394 4010 10393 4011 10356 3984 10356
TIME...MOT...LOC 1954Z 267DEG 13KT 3995 10384
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RPKLocal storm report, Aug 19, 2:24 PM MDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
224 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM Tornado 1 W Shamrock 39.89N 103.83W
08/19/2024 Adams CO Storm Chaser
Landspout. Estimated to be 4-5 miles
south/southeast of Prospect Rd and CR 152 in
eastern Adams County.
&&Local storm report, Aug 19, 2:27 PM MDT, 1 hour 53 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
227 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM Hail 3 N Matheson 39.22N 103.98W
08/19/2024 M1.50 Inch Elbert CO Trained Spotter
Report from mPING: Ping Pong Ball (1.50
in.).
0204 PM Tornado 1 W Shamrock 39.89N 103.83W
08/19/2024 Adams CO Storm Chaser
Landspout. Estimated to be 4-5 miles
south/southeast of Prospect Rd and CR 152 in
eastern Adams County.
&&Local storm report, Aug 19, 3:19 PM MDT, 1 hour 1 minute before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
319 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM Tstm Wnd Dmg 9 SSE Shamrock 39.78N 103.74W
08/19/2024 Adams CO Trained Spotter
Large tree limb, 6 inches in diameter,
snapped. Marble hail and torrential rain.
0255 PM Tornado 10 NNE Deer Trail 39.75N 103.99W
08/19/2024 Adams CO Trained Spotter
Location approximate.
0221 PM Hail 3 N Matheson 39.22N 103.98W
08/19/2024 M1.50 Inch Elbert CO Trained Spotter
Report from mPING: Ping Pong Ball (1.50
in.).
0204 PM Tornado 1 W Shamrock 39.89N 103.83W
08/19/2024 Adams CO Storm Chaser
Landspout. Estimated to be 4-5 miles
south/southeast of Prospect Rd and CR 152 in
eastern Adams County.
&&Local storm report, Aug 19, 3:40 PM MDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
340 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Flash Flood 7 NNW Simla 39.23N 104.12W
08/19/2024 Elbert CO Dept of Highways
Flash flooding. County Roads department has
closded CR 117 from Highway 86 south to CR
90. Reed Springs Creek is over the road.
&&Local storm report, Aug 19, 4:05 PM MDT, 15 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
405 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Hail 8 S Matheson 39.06N 103.95W
08/19/2024 M0.75 Inch Elbert CO Public
Report from mPING: Dime (0.75 in.).
0335 PM Flash Flood 7 NNW Simla 39.23N 104.12W
08/19/2024 Elbert CO Dept of Highways
Flash flooding. County Roads department has
closded CR 117 from Highway 86 south to CR
90. Reed Springs Creek is over the road.
0303 PM Tstm Wnd Dmg 9 SSE Shamrock 39.78N 103.74W
08/19/2024 Adams CO Trained Spotter
Large tree limb, 6 inches in diameter,
snapped. Marble hail and torrential rain.
0255 PM Tornado 10 NNE Deer Trail 39.75N 103.99W
08/19/2024 Adams CO Trained Spotter
Location approximate.
0221 PM Hail 3 N Matheson 39.22N 103.98W
08/19/2024 M1.50 Inch Elbert CO Trained Spotter
Report from mPING: Ping Pong Ball (1.50
in.).
0204 PM Tornado 1 W Shamrock 39.89N 103.83W
08/19/2024 Adams CO Storm Chaser
Landspout. Estimated to be 4-5 miles
south/southeast of Prospect Rd and CR 152 in
eastern Adams County.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:26 PM MDT | Special Weather Statement | BOU | Denver | 34 min |
| Aug 18, 6:51 PM MDT | Special Weather Statement | BOU | Lincoln | 24 min |
| Aug 19, 12:17 PM MDT | Special Weather Statement | BOU | Elbert | 43 min |
| Aug 19, 12:35 PM MDT | Special Weather Statement | BOU | Elbert | 25 min |
| Aug 19, 1:21 PM MDT | Special Weather Statement | BOU | Elbert | 39 min |
| Aug 19, 1:36 PM MDT | Flash Flood Warning | BOU | Elbert | 3 hr |
| Aug 19, 1:47 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 28 min |
| Aug 19, 1:54 PM MDT | Special Weather Statement | BOU | Morgan | 36 min |
| Aug 19, 2:13 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 47 min |
| Aug 19, 2:15 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 45 min |
| Aug 19, 2:56 PM MDT | Tornado Warning | BOU | Elbert | 34 min |
| Aug 19, 2:57 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 48 min |
| Aug 19, 3:36 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Morgan, Washington | 3 hr |
| Aug 19, 3:41 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 49 min |
| Aug 19, 3:53 PM MDT | Flash Flood Warning | BOU | Adams, Arapahoe, Washington | 3 hr |
| Aug 19, 4:24 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 51 min |
| Aug 19, 4:25 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 50 min |
| Aug 19, 4:30 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 45 min |
| Aug 19, 4:54 PM MDT | Areal Flood Advisory | BOU | Boulder | 2 hr |
| Aug 19, 5:10 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 35 min |
| Aug 19, 5:32 PM MDT | Areal Flood Advisory | BOU | Logan, Weld | 118 min |
| Aug 19, 5:36 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 39 min |
| Aug 19, 5:58 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan | 32 min |
Nearby
Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.